Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 231, NWS Denver/Boulder, CO

August 8, 2016Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 8, 2016, 6:53 PM MDT for Logan County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 6:53 PM MDT (00:53 UTC)
Expired
Aug 8, 2016, 7:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 151 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS55 KBOU 090053
SVRBOU
COC075-090145-
/O.NEW.KBOU.SV.W.0231.160809T0053Z-160809T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
653 PM MDT MON AUG 8 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LOGAN COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 745 PM MDT

* AT 653 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
  PEETZ...OR 21 MILES SOUTHWEST OF SIDNEY...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PEETZ...CROOK...WESTPLAINS...TWIN BUTTES AND PROCTOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 10273 4080 10352 4100 10351 4100 10275
TIME...MOT...LOC 0053Z 260DEG 28KT 4098 10333 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
2 follow-up statements
002 
WWUS55 KBOU 090118
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
718 PM MDT MON AUG 8 2016

COC075-090145-
/O.CON.KBOU.SV.W.0231.000000T0000Z-160809T0145Z/
LOGAN CO-
718 PM MDT MON AUG 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHERN LOGAN COUNTY...

AT 718 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LORENZO...OR 9
MILES SOUTHWEST OF SIDNEY...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PEETZ...CROOK...WESTPLAINS...TWIN BUTTES AND PROCTOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 10273 4080 10352 4100 10351 4100 10275
TIME...MOT...LOC 0118Z 260DEG 28KT 4101 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

BOWEN
524 
WWUS55 KBOU 090133
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
733 PM MDT MON AUG 8 2016

COC075-090145-
/O.CON.KBOU.SV.W.0231.000000T0000Z-160809T0145Z/
LOGAN CO-
733 PM MDT MON AUG 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN LOGAN COUNTY...

AT 733 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF SIDNEY AIRPORT...OR 7 MILES SOUTH OF SIDNEY...MOVING EAST AT 30
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PEETZ...CROOK...TWIN BUTTES AND PROCTOR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4080 10273 4080 10327 4100 10327 4100 10275
TIME...MOT...LOC 0133Z 260DEG 28KT 4103 10292 

HAIL...1.00IN
WIND...60MPH
 
$$

RTG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:45 PM MDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 8, 3:45 PM MDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
345 PM MDT MON AUG 8 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 345 PM MDT Mon Aug 8 2016

Upper level high pressure is centered over west Texas...with an
upper level trough of low pressure stretching from Washington state
south into California. Colorado lies under the northern edge of the
ridge...with a west to southwest flow aloft. The plume of monsoonal
moisture covers the eastern two thirds of the state. This can be
seen in model PW values ranging from 0.75 inch near the Front Range
Foothills to 1.25 over the far northeastern corner of Colorado.
Water vapor satellite shows upper level feature moving across
western Colorado this morning has triggered thunderstorms across the
southern foothills and Denver Metro Area just before noon. These
storms have produces up to one third of an inch of rain and hail up
to 3/4 inch diameter hail. As these storms move southeast, drier
air has moved into the mountains...foothills and Front Range
urban corridor. Therefore...have reduced POPs in these areas for
the rest of the evening.

Additional storms are expected further east across the Plains and
Palmer Divide later this afternoon and may continue through midnight
across far eastern sections of the CWA. Latest cape fields show the
best instability from Logan County south across Washington
County...where locally heavy rain...gusty winds to 60 mph and 3/4
inch will be possible later this afternoon and evening.

Another round of isolated to scattered afternoon and evening showers
and thunderstorms is expected on Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 345 PM MDT Mon Aug 8 2016

Models have southwesterly flow aloft for the CWA Tuesday night
through Thursday night. The QG Omega fields show weak upward
motion in the synoptic scale for the CWA through most of the
periods. Normal diurnal wind trends should prevail in the boundary
layer. There is some mid and upper level moisture around much of
the time and it increases a tad through into Thursday. Precipitable
water values are generally in 0.50 inch west to 1.30 inches east
through the period. There is decent CAPE progged for the late day
periods, highest over the eastern two-thirds of the CWA. There is
some measurable rainfall on the QPF fields for the late
day/evening periods. The highest values are over the mountians and
foothills. Will go with 20-40%s for pops in the late day/evening
periods. For temperatures, Wednesday's highs are 1-2 C colder than
Tuesday's highs. Thursday's highs are 0-1 C cooler than Wednesday.
For the later days, Friday through Monday, models have a weak
upper trough move slowly across Colorado Friday afternoon into
Saturday night. On Sunday weak west-northwesterly flow aloft is
progged, then back to southwesterly on Monday. There is decent
moisture into early Sunday, then things dry out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 345 PM MDT Mon Aug 8 2016

VFR through Tuesday. Thunderstorms this evening are expected to
remain mainly south and east of Denver with little or no impact on
the Denver area terminals. Only isolated storms are expected
Tuesday afternoon.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Kalina
LONG TERM...RJK
AVIATION...Kalina
Hazardous weather outlook, Aug 8, 11:35 AM MDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1135 AM MDT MON AUG 8 2016

COZ030>051-091745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1135 AM MDT MON AUG 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND PALMER
DIVIDE TOWARDS THE NOON HOUR AND CONTINUE THROUGH THE EVENING.
ADDITIONAL STORM ACTIVITY WILL ALSO DEVELOP OVER THE ADJACENT
PLAINS TOWARDS LATE AFTERNOON AND LINGER THROUGH THE EVENING. THE
STORMS WILL BE SLOW MOVING AND COULD PRODUCE 1 TO 2 INCHES OF RAIN
IN 45 MINUTES OR LESS IN A FEW LOCATIONS ESPECIALLY FROM DENVER
SOUTH TO THE PALMER DIVIDE. SMALL HAIL AND GUSTY WINDS ARE ALSO
EXPECTED WITH SOME OF THE STRONGER STORMS.

FURTHER EAST OVER THE FAR NORTHEAST PLAINS...LINGERING STABILITY
WILL LIMIT THUNDERSTORM ACTIVITY UNTIL ONLY THE EVENING HOURS
WITH ISOLATED COVERAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A RELATIVELY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
COMBINE WITH STRONG DAYTIME HEATING TO PRODUCE SHOWERS AND
THUNDERSTORMS THROUGH MIDWEEK. MOST OF THIS STORM ACTIVITY WILL
BE FOUND IN THE HIGH COUNTRY AND OVER THE PALMER DIVIDE. A FEW
STORMS MAY PRODUCE HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED
FLOODING. ON THURSDAY A COLD FRONT WILL SWEEP ACROSS THE OUTLOOK
AREA. ITS PASSAGE MAY PRODUCE ANOTHER ROUND OF STORMS PARTICULARLY
OVER AND ALONG THE PALMER DIVIDE. DRIER CONDITIONS WILL THEN
SPREAD OVER THE AREA WITH A STRONG HIGH PRESSURE RIDGE MOVING OVER
THE AREA BY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS
OF HEAVY RAINFALL OR FLOODING WILL BE APPRECIATED.

In the hours before

Special weather statement, Aug 8, 1:22 PM MDT, 5 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
122 PM MDT MON AUG 8 2016

COZ036-041-082000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
122 PM MDT MON AUG 8 2016

...SPECIAL WEATHER STATEMENT...

AT 121 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTH OF PERRY PARK...OR 27 MILES SOUTH OF DENVER...MOVING EAST
AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...LARKSPUR...GREENLAND...THE PINERY...FRANKTOWN...
PERRY PARK AND SEDALIA.

LAT...LON 3913 10513 3946 10503 3946 10502 3944 10502
      3944 10501 3942 10499 3941 10496 3943 10494
      3944 10496 3946 10497 3948 10470 3913 10470
TIME...MOT...LOC 1921Z 284DEG 22KT 3933 10495

RTG
Local storm report, Aug 8, 1:26 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
126 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             CONIFER                 39.52N 105.30W
08/08/2016  M0.75 INCH       JEFFERSON          CO   NWS EMPLOYEE

&&

NGUSACK
Special weather statement, Aug 8, 3:33 PM MDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT MON AUG 8 2016

COZ041-046-047-082215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
333 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 415 PM MDT...

AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SIMLA...OR 25 MILES SOUTHWEST OF LIMON...MOVING EAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KUTCH...MATHESON...PUNKIN CENTER AND FORDER.

LAT...LON 3866 10405 3873 10405 3924 10401 3924 10362
      3864 10362
TIME...MOT...LOC 2133Z 282DEG 16KT 3903 10405

RTG
Special weather statement, Aug 8, 4:24 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
424 PM MDT MON AUG 8 2016

COZ046-047-082315-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY CO-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
424 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES UNTIL 515 PM MDT...

AT 424 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF KUTCH...OR 20 MILES SOUTH OF LIMON...MOVING EAST
AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUGO...KARVAL...KUTCH AND PUNKIN CENTER.

LAT...LON 3872 10403 3919 10384 3916 10348 3871 10347
TIME...MOT...LOC 2224Z 282DEG 15KT 3897 10376

RTG
Special weather statement, Aug 8, 6:39 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
639 PM MDT MON AUG 8 2016

COZ042-048-090130-
LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
639 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LOGAN COUNTY UNTIL 730
PM MDT...

AT 639 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LORENZO...OR 7 MILES SOUTHWEST OF SIDNEY...MOVING SOUTH AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEETZ...CROOK...NORTH STERLING RESERVOIR...PROCTOR...WESTPLAINS...
TWIN BUTTES AND PADRONI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4077 10276 4077 10366 4100 10365 4100 10277
TIME...MOT...LOC 0039Z 006DEG 25KT 4104 10304

BOWEN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:39 PM MDTSpecial Weather StatementBOULogan51 min
Aug 8, 7:41 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick49 min
Aug 8, 9:29 PM MDTSevere Thunderstorm WarningBOULogan46 min
Aug 8, 10:03 PM MDTAreal Flood AdvisoryBOULogan87 min
Aug 8, 10:11 PM MDTSevere Thunderstorm WarningBOULogan34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.